Ohio, 2017

Damaging Wind in Ohio, August 3, 2017

August 3, 2017 · NWS ILN · 1 event in 1 county or zone

A cold front interacted with a moist atmosphere to produce isolated strong thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A cold front interacted with a moist atmosphere to produce isolated strong thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 3, 7:01 PM EST, 33 minutes earlier.

Area forecast discussion, Aug 3, 7:01 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
801 PM EDT Thu Aug 3 2017

.SYNOPSIS...
A cold front will approach the region tonight and move through
on Friday. Dry conditions and high pressure will then move into
the region for Friday night into Saturday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Isolated to scattered showers and thunderstorms will be in place
this afternoon and into the early evening hours due to daytime
heating and instability. An isolated damaging wind gust cannot
be ruled out, however not expecting more than an isolated severe
potential.

Activity will briefly taper off later this evening, however
additional shower and thunderstorm activity will begin to move
into the region late in the overnight hours in advance of a cold
front.

Temperatures will only drop into the middle to upper 60s
overnight with some cloud cover through the overnight hours.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
A cold front will move through the forecast area on Friday.
Expect the greatest coverage of thunderstorm activity across
eastern portions of the area where there will be more daytime
heating. This will also be the area that has a higher potential
for damaging wind gusts with the storms. Will continue to have
severe mention in the hazardous weather outlook.  After this
feature moves through expect cooler and drier conditions for
Friday night.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Surface high pressure will build in across the area through the day
on Saturday. This will be accompanied by a cooler and drier airmass
with daytime highs five degrees or so below normal, generally in the
mid to upper 70s.

The surface high will shift off to the east through the day on
Sunday  and with progressive zonal flow aloft, some embedded mid
level energy will push east across the region. There are still some
timing differences between the models with these features with the
12Z ECMWF still the fastest bringing pcpn into our area. Will
therefore go ahead and allow for chance pops to spread in from the
west through the day on Sunday. Instability is pretty marginal so
would expect mainly showers with perhaps some embedded thunder.
Temperatures on Sunday will be dependent on how fast the clouds and
any pcpn moves in but for now will keep highs in the 75 to 80 degree
range.

A stronger short wave will approach from the west Sunday night into
Monday with an associated surface wave riding up through the Ohio
Valley. This will lead to increasing chances of pcpn for Sunday
night and continuing into Monday. Instability remains fairly
negligible Sunday night but is forecast to increase some through the
day on Monday. Expect highs on Monday again in the 75 to 80 degree
range.

We will then remain in a fairly progressive westerly upper level
flow pattern through the mid to late part of next week. There are
some model differences through mid week with the GFS trying to bring
a surface wave up across the Appalachians. This could eventually
lead to a chance of showers toward mid week but will trend toward
the drier ECMWF at this point. Highs will trend back up into the
upper 70s to lower 80s through the end of the period.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Isolated convection has formed thanks to daytime heating this
afternoon, but the main show for convection has remained in
Indiana towards the better upper level diffluence and
divergence. Activity will diminish later this evening as daytime
heating is lost. Overnight into Friday morning a potent upper
level low will push east towards Michigan. As this happens high
res models are trying to show some midlevel energy pulling
northeast out in front. Not surprisingly high res models try and
develop some light showers after midnight Friday morning and
quickly pull them northeast. For now have left the mention of
precipitation out of the TAFs until the prefrontal trough
arrives later Friday morning given low confidence on location/
occurrence.

Friday morning between 5 and 7 AM the prefrontal trough will
push towards the OH/ IN state line. Most likely a weak band of
showers will be present with this trough axis. Latest runs of
the HRRR and RAP are not impressive to say the least. Thunder
will be possible as elevated instability remains, but think the
chance is low at this time. Friday morning (or before noon) the
RAP and HRRR actually have the prefrontal trough approaching
KCMH/ KLCK. Behind the prefrontal trough winds will veer to the
SSW and the chance of thunder will begin to greatly diminish.
The cold front will be right behind the trough axis and usher in
much drier air (PWATs falling from ~1.5" to 0.75") and breezy
conditions. GFS forecast soundings are indicating wind gusts up
to 20kts possible while the NAM is slightly lower (via momentum
transfer). The other concern will be MVFR cigs as the upper
level low pushes east across Michigan (moisture being trapped
underneath the inversion). Overall thinking is that most TAF
sites will remain VFR with the exception being the northern TAF
sites. Even at the northern TAF sites confidence is only
moderate.

Friday evening surface high pressure will slowly build in from
the west with winds being slower than normal to decouple (due to
the pressure gradient). Clouds will also slowly decrease in
coverage.

OUTLOOK...Showers and isolated thunderstorms are possible
Sunday night into Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Haines/Novak
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...JGL
AVIATION...Haines
Hazardous weather outlook, Aug 3, 4:02 AM EST, 15 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
502 AM EDT Thu Aug 3 2017

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-040915-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
502 AM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Scattered thunderstorm activity will see slow moving storms with the
threat of brief, torrential rainfall over the region, primarily this
afternoon into the early evening hours today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A strong cold front will cross the region Friday. Thunderstorms
along and ahead of the front may become severe with damaging winds
and large hail possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 3, 6:38 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Wilmington OH
738 PM EDT THU AUG 3 2017

OHZ053-062-040015-
Clark OH-Greene OH-
738 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLARK AND GREENE
COUNTIES UNTIL 815 PM EDT...

At 737 PM EDT, radar indicated a strong thunderstorm near Bellbrook,
moving northeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Kettering, Beavercreek, Fairborn, Xenia, Bellbrook, Yellow Springs,
Wright-Patterson Afb, Cedarville, Enon, Wilberforce, Spring Valley,
Clifton, Centerville, Hustead, Roxanna, Holiday Valley, John Bryan
State Park, Selma, Oldtown and Gladstone.

This includes I-70 in Ohio between mile markers 43 and 44.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3979 8358 3978 8358 3977 8361 3977 8365
      3975 8365 3957 8401 3961 8411 3969 8411
      3987 8402
TIME...MOT...LOC 2337Z 223DEG 32KT 3963 8403
Special weather statement, Aug 3, 7:09 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Wilmington OH
809 PM EDT THU AUG 3 2017

OHZ053>055-062-063-040045-
Fayette OH-Madison OH-Franklin OH-Clark OH-Greene OH-
809 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN...
NORTHWESTERN FAYETTE...SOUTHEASTERN CLARK...SOUTHEASTERN GREENE AND
MADISON COUNTIES UNTIL 845 PM EDT...

At 808 PM EDT, radar indicated a strong thunderstorm near Jamestown,
moving northeast at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
London, Jefferson, West Jefferson, Jamestown, South Charleston,
Jeffersonville, Choctaw Lake, Lisbon, Brighton, Lafayette, South
Solon, Midway, Octa, Newport, Rosemoor, Selma, Georgesville,
Gladstone, Madison Lake and Bookwalter.

This includes the following Interstates...
 I-70 in Ohio between mile markers 69 and 83.
 I-71 in Ohio between mile markers 60 and 74.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3956 8367 3968 8384 4007 8343 3988 8318
TIME...MOT...LOC 0008Z 224DEG 39KT 3969 8368

Coniglio
Special weather statement, Aug 3, 7:15 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Wilmington OH
815 PM EDT THU AUG 3 2017

OHZ034-042-040045-
Darke OH-Mercer OH-
815 PM EDT THU AUG 3 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN DARKE AND
MERCER COUNTIES UNTIL 845 PM EDT...

At 815 PM EDT, radar indicated strong thunderstorms along a line
extending from near Convoy to near Portland to 6 miles southwest of
Muncie, moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Celina, Coldwater, St. Henry, Fort Recovery, Rockford, Wabash,
Mendon, Chattanooga, Tama and North Dayton.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when thunderstorms approach.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4073 8447 4040 8464 4025 8480 4073 8480
TIME...MOT...LOC 0015Z 282DEG 17KT 4092 8478 4047 8501 4012 8548

Haines

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
August 3, 7:34 PM EST to 7:44 PM EST
Where
Madison County, London
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.880, -83.450

A tree was knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707082.